Yes. Methadone is often prescribed to people who are dependent on opioids, especially heroin. If a person takes methadone in larger or more frequent doses than directed, they could experience an overdose.
Methadone may be sold under the brand names Dolophine, Methadose, or Physeptone. Sometimes, people accidentally take too much methadone. Other people may take methadone with another opioid medication, such as oxycodone. High doses or combining methadone with other drugs can raise a person’s risk of overdose.
If you or someone you love is using it other than how it’s prescribed, effective treatment is available. Vertava Health offers methadone detox and evidence-based therapy programs at our state-of-the-art rehab facilities.
Symptoms Of Methadone Overdose
People who take methadone may experience side effects like relaxation and a sense of pleasure. Most people use methadone to keep their opioid withdrawal symptoms at bay. If you have a prescription for methadone, it’s important to be aware of potential risk factors and signs of overdose.
A person experiencing a methadone overdose may display symptoms including:
- weak pulse
- low blood pressure
- muscle twitches
- nausea and vomiting
- slowed heartbeat
- weak muscles
- clammy skin
- gray or bluish tint to the skin
Large amounts of methadone can slow or stop a person’s breathing, which is the number one cause of overdose. Suppressed breathing patterns also limit the amount of oxygen that reaches the brain, which can result in coma, brain damage, or death.
Methadone overdose is a medical emergency. If you see a person showing these symptoms, call 911 and try to keep the person awake until help arrives.
24/7 free and confidential calls
Reclaim Your Life.
Call now to talk with a treatment specialist about your recovery options.
How Much Methadone Causes An Overdose?
Some people may wonder how much methadone can lead to an overdose. As with many other drugs, people can have a range of reactions to methadone. This makes it difficult to say how much methadone it takes to overdose, as it varies based on factors like tolerance and method of use.
The danger with methadone comes from toxic dosing or taking more than prescribed. This medication should always be monitored by a doctor, especially when it is being used to treat heroin addiction.
The amount of methadone that is lethal for a person will depend on tolerance, or the amount their body is accustomed to having. A typical therapeutic dose of methadone is 60 milligrams per day. Sometimes, people find effective treatment with a lower dose.
Regardless of the individual dose, many people end up getting addicted to methadone. This could lead a person to use methadone with other opioids. When people are addicted to more than one substance, the risk of overdose increases. In 2016, an estimated 63,632 people died as a result of overdose — and methadone abuse contributed to these rates.
Risk Factors For Methadone Overdose
To combat the number of drug overdoses in this country, we need to be more informed on ways to prevent addiction and overdose. Although methadone is one of the safer opioids to use, this only applies when the drug is taken as directed. Researchers have identified certain risk factors for methadone abuse and overdose, which include:
Large Or Frequent Doses
People who take methadone may be attempting to be abstinent from heroin. But without engaging in additional forms of addiction treatment (such as support groups and mental health counseling), methadone can easily become a drug of abuse.
People who abuse methadone may take a higher dose than directed. Others may change the method of use (for example, injecting a form of methadone that is meant to be taken orally).
Abusing methadone can lead to physical dependence and tolerance, which is when the body requires higher doses to get the same effect. Methadone abuse greatly increases a person’s risk of dependence. Any dose over 100 milligrams per day puts a person at risk for overdose.
Research has found that people of certain demographic groups are more at risk for opioid overdose. These include the male gender, people of older age, and those who take additional prescription medications (such as benzodiazepines).
People who have a lower socioeconomic status are also at an increased risk for overdose. Fortunately, there are addiction treatment centers available for all populations, regardless of their income level.
History Of Mental Health Conditions Or Drug Abuse And Addiction
When a person suffers from substance abuse and a mental health condition, it is called a co-occurring disorder or dual diagnosis. People with dual diagnosis are more likely to struggle with the regular medication schedule required by methadone. That means people with mental health conditions may be more likely to abuse methadone or take it with other drugs.
Additionally, people who suffer from co-occurring disorders may struggle with other forms of treatment. However, people with a dual diagnosis can benefit greatly from a personalized approach to addiction treatment.
At Vertava Health, we provide customized care to every patient. This ensures that people with physical or mental health conditions are given care that corresponds with their unique needs.
Finding Treatment For Methadone Abuse And Addiction
It can be discouraging to read about the rates of drug addiction and overdose. However, remember that addiction is a highly treatable condition. Help is available for people who are dependent on methadone, as well as those who are at risk for overdose.
Vertava Health’ rehab programs provide medical detoxification and treatment in an inpatient setting. We offer a blend of traditional therapies such as cognitive-behavioral therapy (CBT) and alternative therapies like mindfulness groups. For those who wish to get off methadone long-term, we provide buprenorphine-based medication-assisted treatment (MAT).
Overdose is preventable. To learn more about avoiding methadone overdose, or to explore treatment options near you, contact an Addictions Campuses’ treatment specialist today. Call us at 615-208-2941.